Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking thyroxine for hypothyroidism. TSH levels have come down. Can I stop taking medication?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
hai i am taking thyroxine tablet 100mcg for my overactive thyroid gland for 7 weak now i get very low tsh level 0.04. can i stop taking madecine. the same i am suffering from loose motion from last one day. pls answer my problem. if i maintain my tsh in level any possibility to get pregnency . what are the precaution will be made by me will get pregnent. also i got weight gain by 4 kg in one month
Posted Sat, 30 Nov 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Aarti Abraham 59 minutes later
Brief Answer: CONTINUE MEDICATION, DO NOT STOP IT. Detailed Answer: Hello Thanks for writing to us with your health concern. When the TSH level is high, the condition is called HYPO thyroidism, and not hyperthyroidism. Because the thyroid gland is underactive ( not overactive as you have misunderstood ), there is less than sufficient amount of thyroxine hormone in the body, which causes the pituitary to produce by reflex excess TSH ( thyroid stimulating hormone ) . Thus high TSH reflects hypothyroidism, and thus patients are given thyroxine replacement therapy. You should NOT stop this medication by yourself. As you plan to get pregnant, I would ask you to continue taking thyroxine ( dose can be adjusted as per the reports by your endocrinologist ). For achieving pregnancy, TSH level less than 2.5 is recommended, as it avoids risks to the baby. A TSH of 0.04 is not very low, but quite acceptable. Continue taking the medication, and get TSH levels checked every 6 weeks. Dosage can be tapered down from 100 mcg, if your doctor sees fit, however it will have to be increased when you conceive. Weight gain is because of hypothyroidism, you will have to work at exercise and diet to lose it. Once TSH is normalized, try for conception naturally around days of ovulation ( try from day 10 to day 20 if your cycles are regular ). Take regular folic acid supplements daily. If you fail to conceive after trying properly for a year, then please consult an Infertility specialist, as other aspects need to be checked then - ovulation, semen analysis, patency of fallopain tubes etc. All the best. Please feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: Taking thyroxine for hypothyroidism. TSH levels have come down. Can I stop taking medication? 33 hours later
hai i got swollen thyroid gland in my neck and my tsh is 68.2, T3 is 108.4, T4 is 4.3. i consult a doctor he advised to take 100mcg thyroxine medicine for 6 weeks. now i am getting normal thyroid gland and i get my tsh is 0.04, T3 is 112.08, T4 is 14.60. make it clear me its hypo or hyperthyroidism. shall i continue taking 100mcg dosage. My weight is also slowly increasing. In this stage any possibility to get pregnent . please give further advice to me to get pregnent in future. i am totally feel unlucky. pls make me clear about my problem
Answered by Dr. Aarti Abraham 52 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hi Please upload the entire laboratory reports with the values and reference ranges ( you can scan the report and upload it ). From the range you have mentioned, I would again repeat my answer. It is hypothyroidism, due to which TSH is raised. You need to continue medication as you are desirous of pregnancy, dose adjustment would be done by your endocrinologist. There is possibility to get pregnant as long as there are no other problems ( for eg. in the semen analysis, in ovulation, fallopian tube patency etc ). So please continue the medication and try naturally for conception for 6 months, after which, you can see a doctor if you fail to conceive. There is nothing to feel unlucky , as the problem is easily controlled with thyroxine. Take care.
Above answer was peer-reviewed by
Follow-up: Taking thyroxine for hypothyroidism. TSH levels have come down. Can I stop taking medication? 25 hours later
hello madam i upload my first report and sonagraphy and then my last report. pls make me clear. give a good guide for me please.
Answered by Dr. Aarti Abraham 3 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hello I have gone through your reports. You are having hypothyroidism initially, due to which thyroxine replacement was given. Now the situation is under control, as your TSH has gone down. You still need to continue the medication, atleast till you finish your pregnancy and childbirth. The dose should be adjusted by your treating doctor as per your body weight and latest reports. Do not worry as this is not a major condition, and is already controlled with medication. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor